New Mexico, 2014Flash Flood in New Mexico, July 28, 2014
July 28, 2014 · NWS EPZ · 1 event in 1 county or zone
An upper level ridge dominated the upper air pattern over the Western United States with weak flow over the Borderland. A surface convergence area was setup near the Rio Grande Valley with sufficient moisture in place to produce thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge dominated the upper air pattern over the Western United States with weak flow over the Borderland. A surface convergence area was setup near the Rio Grande Valley with sufficient moisture in place to produce thunderstorms across the region. One of these storms produced a quick inch of rain around Hill which lead to some localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 2:25 PM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 28, 2:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 PM MDT MON JUL 28 2014
.SYNOPSIS...
A WETTER PATTERN IS DEVELOPING FOR MUCH OF THIS WEEK...ESPECIALLY
TOWARD THE END OF THE WORK WEEK. SOUTHERLY FLOW ALOFT HAS BROUGHT IN
SIGNIFICANT MOISTURE AND THIS MOISTURE WILL REMAIN TRAPPED UNDER
HIGH PRESSURE...WHICH IS IN THE PROCESS OF MOVING BACK OVER NEW
MEXICO. THUNDERSTORMS WILL REMAIN MOSTLY ISOLATED THROUGH WEDNESDAY
BUT STILL COULD PRODUCE HEAVY DOWNPOURS AND MINOR FLOODING. COOL
FRONT PUSHES IN WEDNESDAY NIGHT AND THURSDAY AND SHOULD INCREASE
THUNDERSTORM ACTIVITY THURSDAY INTO THE WEEKEND. WITH ABUNDANT
MOISTURE REMAINING...THREAT OF HEAVY RAIN AND FLOODING WILL
INCREASE.
&&
.DISCUSSION...
WITH INVERTED TROUGH NOW OVER SOUTHERN PORTION OF ARIZONA/NEW MEXICO
BORDER...DEEP SOUTHERLY FLOW HAS DEVELOPED AND BROUGHT UP MOISTURE.
TPW PRODUCT SHOWS PW'S HAVE CLIMBED TO 1.4" TO 1.5" THIS AFTERNOON.
THE EASTERN CWA HAD TO BATTLE LEFTOVER CLOUDINESS FROM LAST NIGHT'S
STORMS BUT SKIES HAVE SCATTERED OUT AND WITH CONVECTIVE TEMPS AROUND
90 DEG...CU/TCU ARE FINALLY STARTING TO DEVELOP. SHOULD BE FAIRLY
ACTIVE CONVECTIVE NIGHT TONIGHT THOUGH STILL THINK FAVORED AREA IS
WEST OF DEMING AS WEAK SYNOPTIC LIFT PERSISTS ASSOCIATED WITH UPPER
TROUGH. WITH PW'S OF 150%-160% OF NORMAL...ANY STORM HAS THE
POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING.
TUESDAY/WEDNESDAY...UPPER HIGH OVER THE TEXAS PANHANDLE MIGRATES
BACK OVER NEW MEXICO AND EASTERN ARIZONA. THIS WILL INITIALLY
PROVIDE SOME CAPPING AND INHIBIT SOME CONVECTION...BUT MUCH MOISTURE
REMAINS TRAPPED UNDER THE HIGH. IN FACT GFS SHOWS PW'S REMAINING
AROUND 1.3" TO 1.5"...EXCEPT FOR OCCASIONAL DRIER INTRUSIONS INTO
THE NORTHERN CWA. MOUNTAINS SHOULD STILL THRIVE WITH THESE
CONDITIONS AND THE OROGRAPHIC BOOST...SO KEPT THEM IN SCATTERED
THUNDERSTORM COVERAGE.
THURSDAY THROUGH SATURDAY...BACK DOOR COOL FRONT MOVES IN LATE
WEDNESDAY NIGHT AND THURSDAY. THIS WILL REPLENISH LOW LEVEL MOISTURE
AND LIKELY PROVIDE A FOCUSING BOUNDARY FOR CONVECTION. INCREASED
POPS ALL AREAS INTO SCATTERED CATEGORY...MAY NEED TO GO HIGHER. WITH
PW'S REMAINING AROUND 150% OF NORMAL...FLASH FLOODING WILL BE A
MAJOR CONCERN.
SUNDAY AND MONDAY...GFS SHOWING EAST FLOW ALOFT AS UPPER HIGH LIFTS
TO NORTHERN NEW MEXICO. MOISTURE LIKELY GETS NUDGED WEST WITH
THUNDERSTORM COVERAGE IN THE EAST ON THE WAIN. ECMWF NOT REALLY
DEFINITIVE ON CLEARING THE EAST...BUT TAILORED THE GRIDS TOWARD THE
GFS NONE THE LESS.
&&
.AVIATION...VALID 29/00Z - 30/00Z...
MAINLY VFR THROUGH THE PERIOD. P6SM FEW-SCT080-120 SCT-BKN200-250.
THE SACRAMENTO MTNS AND AREAS WEST OF THE CONTINENTAL DIVIDE WILL
HAVE SCATTERED-NUMEROUS THUNDERSTORMS WITH 1/2SM +TSRA BKN020-060
AND WINDS G50KTS OR STRONGER.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT HAS SHIFTED EAST INTO CENTRAL TEXAS. THIS WILL
ALLOW WEAK UPPER LEVEL DISTURBANCES TO MOVE NORTH ACROSS OUR AREA
THIS EVENING AND TONIGHT...TRIGGERING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. AREAS WEST OF THE CONTINENTAL DIVIDE AND IN THE
SACRAMENTO MTNS WILL HAVE SCATTERED TO NUMEROUS SHOWERS AND STORMS
THIS EVENING INTO TONIGHT...WHILE THE REST OF THE AREA WILL HAVE
ISOLATED TO SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAIN IS LIKELY
THIS EVENING INTO TONIGHT AND THERE IS THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY ACROSS THE SILVER FIRE AND OTHER RECENT BURN
SCARS. SHOWERS AND THUNDERSTORMS WILL BE A LITTLE LESS ACTIVE
TOMORROW AS THAT UPPER LEVEL HIGH DRIFTS SOUTHWEST INTO NORTHERN
MEXICO...BUT WILL RAMP UP AGAIN WEDNESDAY AS AN UPPER LEVEL TROUGH
AND ASSOCIATED FRONT SWEEP IN FROM THE NORTHEAST. MINIMUM HUMIDITY
FROM THE MID 20S TO MID 30S OVER THE LOWLANDS AND AROUND 10 POINTS
HIGHER IN THE MTNS TUESDAY...THEN A LITTLE LOWER WEDNESDAY. HAINES
INDICES VERY LOW (2 OR 3) TUESDAY AND 3 OR 4 (VERY LOW OR LOW)
WEDNESDAY WITH LIGHT WINDS AND TEMPERATURES NEAR NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 77 95 78 98 75 / 20 10 20 20 20
SIERRA BLANCA 74 90 75 94 72 / 20 10 20 20 40
LAS CRUCES 71 93 72 97 71 / 20 10 20 20 20
ALAMOGORDO 72 94 73 98 70 / 10 30 20 20 40
CLOUDCROFT 49 68 51 70 48 / 30 40 20 40 50
TRUTH OR CONSEQUENCES 70 92 71 96 68 / 30 20 20 20 20
SILVER CITY 62 86 63 90 60 / 40 40 30 20 30
DEMING 71 93 72 97 69 / 30 20 20 20 20
LORDSBURG 70 92 71 96 68 / 40 40 20 20 20
WEST EL PASO METRO 76 95 77 99 74 / 20 10 20 20 20
DELL CITY 68 94 69 97 66 / 20 10 20 20 50
FORT HANCOCK 74 97 75 100 72 / 20 10 20 20 30
LOMA LINDA 68 87 67 91 65 / 20 10 20 20 30
FABENS 74 96 75 99 72 / 20 10 20 20 20
SANTA TERESA 72 94 74 98 71 / 20 10 20 20 20
WHITE SANDS HQ 73 92 74 96 71 / 20 10 20 20 20
JORNADA RANGE 67 94 69 98 65 / 20 10 20 20 20
HATCH 69 93 70 97 67 / 20 20 20 20 20
COLUMBUS 71 93 72 97 69 / 20 20 20 20 20
OROGRANDE 71 95 72 99 69 / 20 10 20 20 40
MAYHILL 60 77 61 80 58 / 30 40 20 40 50
MESCALERO 57 79 58 82 55 / 30 40 20 40 50
TIMBERON 56 77 57 80 54 / 30 40 20 30 50
WINSTON 61 83 62 86 59 / 40 50 30 40 30
HILLSBORO 69 88 68 92 66 / 30 30 20 20 20
SPACEPORT 70 92 71 96 68 / 20 10 20 20 20
LAKE ROBERTS 56 85 57 88 54 / 40 40 40 40 30
HURLEY 62 86 61 90 59 / 40 30 30 20 20
CLIFF 63 88 63 92 60 / 40 40 30 20 20
MULE CREEK 59 89 59 93 56 / 40 40 30 20 20
FAYWOOD 66 88 65 92 63 / 40 30 20 20 20
ANIMAS 70 93 73 97 70 / 40 40 20 20 20
HACHITA 69 93 70 97 67 / 40 40 20 20 20
ANTELOPE WELLS 72 93 73 97 70 / 40 40 20 20 20
CLOVERDALE 64 88 63 92 61 / 40 30 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Jul 28, 10:11 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT MON JUL 28 2014
NMZ401>417-TXZ418>424-291715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT MON JUL 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WEST OF DEMING WITH ISOLATED THUNDERSTORMS
DEMING EAST. A FEW STORMS COULD PRODUCE BRIEF HEAVY RAINFALL AND
GUSTY WINDS OF 30 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOSTLY ISOLATED THUNDERSTORMS THROUGH WEDNESDAY WITH INCREASING
COVERAGE THURSDAY THROUGH SATURDAY. WITH ABUNDANT MOISTURE IN PLACE
AFTER WEDNESDAY...POTENTIAL FOR HEAVY RAINS AND FLOODING WILL EXIST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
In the hours before
Local storm report, Jul 28, 4:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL SUNSPOT 32.79N 105.82W
07/28/2014 M0.50 INCH OTERO NM COCORAHS
COCORAHS SIG WX REPORT. ALSO 0.80 RAIN SO FAR TODAY.
&&
EVENT NUMBER EPZ1400329
HARDIMANFlash Flood, Dona Ana
- When
- July 28, 7:00 PM MST to 9:00 PM MST
- Where
- Dona Ana County, 0.12 mi NNE of Hill to 0.56 mi SE of Hill
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 32.432, -106.869
Over an inch of rain fell quickly in Hill, NM which caused the closing of Dona Ana Road which was underwater. Several houses had water in them, plus damage to trucks and a horse trailer were also reported. Water made it into the basement of the historic St. Mary's at Hill Anglican Church. One resident said that the water was higher than any other time in the 50 years he lived there.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Massachusetts, July 28, 20146 injured · $4.3 million · EF2 · 14 events
- Flash Flooding in Vermont, July 28, 2014$1.1 million · 4 events
- Hail and Damaging Winds in South Carolina, July 28, 20146 injured · $41,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, July 28, 2014$350,000 · 2.75 in hail · 17 events
- Flash Flooding in New York, July 28, 2014$365,000 · 7 events
- Flash Flooding in New York, July 28, 2014$305,000 · 5 events
- Flash Flooding and Flood in New Mexico, July 28 to 29, 2014$65,000 · 8 events
- Hail and Damaging Winds in Alabama, July 28, 2014$24,000 · 1.25 in hail · 15 events
- Tornado in Maine, July 28, 2014EF1 · 1 event
- Damaging Winds in Connecticut, July 28, 2014$30,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Florida, July 28, 20141 injured · $14,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Maine, July 28, 20141.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533416.